Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Regularity of isoperimetric hypersurfaces in Riemannian manifolds

Author: Frank Morgan
Journal: Trans. Amer. Math. Soc. 355 (2003), 5041-5052
MSC (2000): Primary 49Q20
Published electronically: July 28, 2003
MathSciNet review: 1997594
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We add to the literature the well-known fact that an isoperimetric hypersurface $S$ of dimension at most six in a smooth Riemannian manifold $M$ is a smooth submanifold. If the metric is merely Lipschitz, then $S$ is still Hölder differentiable.

References [Enhancements On Off] (What's this?)

  • [A] F. J. Almgren, Jr., Existence and regularity almost everywhere of solutions to elliptic variation problems with constraints, Mem. Amer. Math. Soc., No. 165 (January, 1976). MR 54:8420
  • [B] Enrico Bombieri, Regularity theory for almost minimal currents, Arch. Rat. Mech. Anal. 78 (1982), 99-130. MR 83i:49077
  • [CW] Ya-Zhe Chen and Lan-Cheng Wu, Second Order Elliptic Equations and Elliptic Systems (Translations of Mathematical Monographs 174, translated by Bei Hu), Amer. Math. Soc., 1998. MR 99i:35016
  • [Co] Andrew Cotton, David Freeman, Andrei Gnepp, Ting Ng, John Spivack, and Cara Yoder, The isoperimetric problem on some singular surfaces, J. Austral. Math. Soc., to appear.
  • [E] Lawrence C. Evans, Partial Differential Equations (Graduate Studies in Mathematics 19), Amer. Math. Soc., 1998. MR 99e:35001
  • [F1] Herbert Federer, Geometric Measure Theory, Springer-Verlag, 1969. MR 41:1976
  • [F2] Herbert Federer, The singular sets of area minimizing rectifiable currents with codimension one and of area minimizing flat chains modulo two with arbitrary codimension, Bull. Amer. Math. Soc. 76 (1970), 767-771. MR 41:5601
  • [G] Mariano Giaquinta, Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems, Ann. Math. Studies No. 105, Princeton Univ. Press, 1983. MR 86b:49003
  • [GT] David Gilbarg and Neil S. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer-Verlag, 1983. MR 86c:35035
  • [Gi] Enrico Giusti, Minimal Surfaces and Functions of Bounded Variation, Birkhäuser, 1984. MR 87a:58041
  • [GMT] E. Gonzalez, U. Massari, and I. Tamanini, On the regularity of boundaries of sets minimizing perimeter with a volume constraint, Indiana U. Math. J. 32 (1983), 25-37. MR 84d:49043
  • [Gr] Misha Gromov, Isoperimetry of waists and concentration of maps, IHES, 2002,$\sim$gromov/topics/topic11.html.
  • [H] E. Hopf, Elementare Bemerkungen über die Lösungen partieller Differentialgleichungen zweiter Ordnung vom elliptischen Typus, Sitzungberichte der Preussischen Akademie der Wissenshaften zu Berlin, Physikalischen-Mathematische Klasse 19 (1927), 147-152.
  • [LU] Olga A. Ladyzhenskaya and Nina H. Ural'tseva, Linear and Quasilinear Elliptic Equations, Academic Press, NY, 1968. MR 39:5941
  • [LM] Gary Lawlor and Frank Morgan, Curvy slicing proves that triple junctions locally minimize area, J. Diff. Geom. 44 (1996), 514-528. MR 98a:53012
  • [M] Frank Morgan, Geometric Measure Theory: A Beginner's Guide, Academic Press, third edition, 2000. MR 2001j:49001
  • [My1] Charles B. Morrey, Jr., Multiple Integrals in the Calculus of Variations, Springer-Verlag, 1966. MR 34:2380
  • [My2] Charles B. Morrey, Jr., Second order elliptic systems of differential equations, Contributions to the Theory of Partial Differential Equations (L. Bers, S. Bochner, and F. John, eds.), Ann. Math. Studies No. 33, Princeton Univ. Press, 1954, 101-159. MR 16:827e
  • [R] Antonio Ros, The isoperimetric problem, Proc. Clay Research Institution Summer School, 2001, to appear.
  • [SS] Richard Schoen and Leon Simon, A new proof of the regularity theorem for rectifiable currents which minimize parametric elliptic functionals, Indiana U. Math. J. 31 (1982), 415-434. MR 84j:49039
  • [Se] James Serrin, On the strong maximum principle for quasilinear second order differential inequalities, J. Funct. Anal. 5 (1970), 184-193. MR 41:3966
  • [Si] Leon Simon, Lectures on Geometric Measure Theory, Proc. Cent. Math. Anal. 3 (1983), Australian Natl. Univ. MR 87a:49001
  • [Sis] James Simons, Minimal varieties in riemannian manifolds, Ann. Math. 88 (1968), 62-105. MR 38:1617
  • [T1] Jean Taylor, The structure of singularities in soap-bubble-like and soap-film-like minimal surfaces, Ann. Math. 103 (1976), 489-539. MR 55:1208a
  • [T2] Jean Taylor, The structure of singularities in solutions to ellipsoidal variational problems with constraints in $\mathbf{R}^3$, Ann. Math. 103 (1976), 541-546. MR 55:1208b
  • [W] Brian White, Existence of smooth embedded surfaces of prescribed topological type that minimize parametric even elliptic functionals on three-manifolds, J. Differential Geometry 33 (1991), 413-443. MR 92e:58048

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 49Q20

Retrieve articles in all journals with MSC (2000): 49Q20

Additional Information

Frank Morgan
Affiliation: Department of Mathematics and Statistics, Williams College, Williamstown, Massachusetts 01267

Keywords: Isoperimetric hypersurface, area-minimizing, fixed volume, regularity, Lipschitz metric, constant mean curvature
Received by editor(s): December 12, 2001
Received by editor(s) in revised form: March 27, 2002, and October 18, 2002
Published electronically: July 28, 2003
Article copyright: © Copyright 2003 by the author

American Mathematical Society